Kansas, 2005

Hail in Kansas, April 18, 2005

April 18, 2005 · NWS DDC · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 18, 1:29 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 18, 1:29 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT MON APR 18 2005

.DISCUSSION...

DAYS 1-2...

THE PRIMARY PROBLEM FOR THE PERIOD WILL BE THE CHANCES FOR
CONVECTION.

THE SHORTWAVE TROUGH THAT BROUGHT ALL THE PRECIP YESTERDAY IS
CURRENTLY ROTATING OFF INTO IA, LEAVING THE CWA IN SOUTHWESTERLY
FLOW.  SUBSIDENCE BEHIND THIS SYSTEM HAS BROUGHT MOSTLY CLEAR
SKIES TO ALL BUT THE FAR EASTERN COUNTIES.  12Z UPPER AIR ANALYSIS
SHOWED A WEAK COLD TROUGH/DISTURBANCE OUT OVER THE FOUR CORNERS
REGION, ALTHOUGH THE MAIN UPPER TROUGH IS STILL WELL TO THE NORTHWEST.
THERE IS A CHANCE THAT THIS FEATURE COULD BRING SOME WEAK UVV
TONIGHT AS IT COMES OUT INTO THE PLAINS, ALTHOUGH IT IS DEFINATELY
NOT AS IMPRESSIVE AS LAST NIGHTS SYSTEM.

LAPSE RATES HAVE STEEPENED ACROSS THE AREA, AND MODIFYING THE 12Z
SOUNDING FOR HIGHS IN THE UPPER 70S YIELDED CAPE VALUES AROUND
2000 J/KG.  HOWEVER, THERE IS ALSO A GREAT DEAL OF CIN TO
OVERCOME.  DRYLINE CURRENTLY EXTENDING FROM NE NM INTO FAR WESTERN
KS.  IF WINDS WERE BACKED AHEAD OF THE DRYLINE AND WE COULD GET
SOME LOW LEVEL CONVERGANCE, THAT WOULD HELP, ALTHOUGH THAT HAS NOT
OCCURED YET.  SOME CU HAVE TRIED TO GET GOING BEHIND THE DRYLINE
IN SE CO, BUT THE BEST TOWERING CU SO FAR IS WAY DOWN AROUND
CLOVIS, NM.  THERE IS A CHANCE SOMETHING ISOLATED COULD GET GOING
IN OUR CWA, ALTHOUGH THE BEST CHANCES LOOK TO BE FURTHER SOUTH
WHERE THE CAPE IS HIGHER AND THE CIN IS LESS.  WILL KEEP 20-30
POPS GOING FOR LATE THIS AFTERNOON AND INTO THE EVENING MAINLY
OVER THE SOUTHERN CWA, WITH THE ACTIVITY TAPERING OFF BY TONIGHT.
SHEAR IS NOT TERRIBLY IMPRESSIVE, BUT WITH THE STRENGTH OF THE
INSTABILITY AND A DECENT AMOUNT OF MID LEVEL DRY AIR, THINK
THAT WE COULD GET SOME HAIL OR HIGH WINDS IF STORMS DO FORM.

FAIRLY SIMILAR SITUATION SETS UP FOR TOMORROW AND THROUGH
WEDNESDAY WITH SOUTHWESTERLY FLOW CONTINUING.  A SFC LOW WILL
CONTINUE TO SIT OVER THE WESTERN PLAINS AND BRING SOUTHERLY LOW
LEVEL WINDS TO THE AREA.  UPPER FORCING WILL REMAIN FAIRLY WEAK
UNTIL THE MAIN TROUGH COMES OUT, BUT STILL CANT RULE OUT
SOMETHING ISOLATED GOING UP ALONG THE DRYLINE LATE TUESDAY OR LATE
WEDNESDAY.  KEPT THE LOW POPS GOING MAINLY IN THE EAST, ALTHOUGH
EXACT POSITION WILL DEPEND ON WHERE THE DRYLINE ENDS UP.

AS FOR TEMPERATURES, MOIST SOUTHERLY FLOW WILL CONTINUE TO KEEP
LOWS TONIGHT AND TUESDAY NIGHT PRETTY MILD.  THE GFS AND NAM ARE
IN PRETTY GOOD AGREEMENT ON KEEPING THE NEXT COLD FRONT NORTH OF
THE CWA FOR THE MOST PART, AND PUT 850MB TEMPS OF 20 C OR MORE
INTO THE WESTERN PLAINS.  WITH THIS, PLENTY OF SUNSHINE, AND SOUTH
TO SOUTHWESTERLY WINDS, WE SHOULD PUSH 80 DEGREES ACROSS A GOOD
PORTION OF THE CWA FOR THE NEXT TWO DAYS.  THUS, TWEAKED TEMPS UP
JUST A TAD.

DAYS 3-7...

GIVEN THE COMPLICATED UPPER LEVEL PATTERN ACROSS THE WEST AND PLENTY
OF UNCERTAINTY AS TO HOW OR IF ANY SYSTEMS APPROACHING THE WEST
COAST WILL MOVE...DID NOT MAKE A LOT OF CHANGES TO THE EXTENDED.
BEGINNING OF EXTENDED FORECAST WILL START OUT WITH SOUTHWESTERLY
FLOW ALOFT WITH DEEP CUTOFF LOW SITTING OVER NORTHWEST.  A NEARLY
STATIONARY BOUNDARY WILL BE LOCATED JUST TO THE NORTH AND EAST OF
CWA WHICH WILL KEEP TEMPERATURES FAIRLY WARM AT LEAST FOR THU. THIS
BOUNDARY WILL MOVE ACROSS THE AREA THU NIGHT AND BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES FOR FRI. BY
LATE IN THE DAY FRI...EXTENDED MODELS IN FAIRLY GOOD AGREEMENT THAT
UPPER LEVEL FLOW WILL TURN NORTHWEST WITH HIGH PRESSURE BUILDING
OVER THE REGION.  THIS WILL MAKE FOR A SEASONABLE WEEKEND WITH
LITTLE IF ANY PRECIPITATION EXPECTED UNTIL SUN NIGHT AT THE
EARLIEST.  LATE SUN INTO MONDAY WE COULD SEE ENOUGH ENERGY WITH THE
SOUTHERN JET MOVING OUT OF THE SOUTHWEST AND BREAK DOWN RIDGE IN
PLACE ACROSS THE CENTRAL PLAINS. HAVE PUT IN SOME LOW POPS FOR NOW
GIVEN THE MODELS TENDENCY TO BE A LITTLE AGGRESSIVE IN KICKING OUT
SYSTEMS THAT JUST SIT OUT OVER THE WESTERN U.S. AND EASTERN PACIFIC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  82  55  81 /  30  20  20  30
GCK  53  83  50  80 /  20  10  10  30
EHA  48  81  45  82 /  20  10  10  20
LBL  52  83  49  82 /  30  10  10  20
HYS  57  81  56  81 /  20  20  20  30
P28  58  81  57  83 /  30  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

26/28
Hazardous weather outlook, Apr 18, 10:54 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT MON APR 18 2005

KSZ030-031-043>046-061>066-074>081-084>090-191000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1154 AM CDT (1054 AM MDT) MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW WIDELY SCATTERED SHOWERS MAY POSSIBLY DEVELOP LATE THIS
AFTERNOON ALONG A DRYLINE NEAR HIGHWAY 83, MOVING EASTWARD DURING
THE EVENING.   WARM MID LEVEL TEMPERATURES AND A LACK OF A STRONG
SYSTEM AT UPPER LEVELS COULD LIMIT THUNDERSTORM DEVELOPMENT.
HOWEVER, ANY STORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE,
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT.  ON WEDNESDAY
AFTERNOON AND EVENING, SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A
COLD FRONT APPROACHES THE CENTRAL HIGH PLAINS FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING,
MAINLY ALONG AND EAST OF HIGHWAY 83.

RITTERLING/GERARD

In the hours before

Special weather statement, Apr 18, 2:13 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT MON APR 18 2005

KSZ061>063-074>078-084>088-190300-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MEADE-MORTON-
SEWARD-STANTON-STEVENS-
313 PM CDT (213 PM MDT) MON APR 18 2005

...SEVERE THUNDERSTORM WATCH #160 IN EFFECT UNTIL 10 PM CDT (9 PM
MDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 160 FOR A PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES
ARE INCLUDED IN THE WATCH.

HAMILTON...KEARNEY...FINNEY...GRAY...FORD...CLARK...MEADE...SEWARD...
STEVENS...MORTON...STANTON...GRANT AND HASKELL.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

28
Local storm report, Apr 18, 3:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             15 S MEADE              37.07N 100.34W
04/17/2005  1.50 INCH        MEADE              KS   TRAINED SPOTTER

&&

26

The radar

The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grant

When
April 18, 3:45 PM CST
Where
Grant County, 8 mi WNW of Ulysses
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -101.500

Hail, Grant

When
April 18, 3:45 PM CST
Where
Grant County, 7 mi W of Ulysses
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.500

Hail, Grant

When
April 18, 3:57 PM CST
Where
Grant County, 7 mi WNW of Ulysses
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -101.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446832, 5446833, 5446834.